You are called to assess a patient on your ward who is complaining of an itchy rash (that appears urticarial), facial flushing and diarrhea shortly after taking penicillin.
- What reaction is this?
This is an example of anaphylaxis.
Anaphylaxis is an IgE-mediated type 1 hypersensitivity reaction. Symptoms are caused by the release of histamine and other inflammatory mediators from mast cells and basophils in response to a specific allergen. This is a medical emergency, as upper airway problems and shock can develop rapidly.
- What are the possible symptoms of this particular reaction?
Symptoms of anaphylaxis can include:
- Dyspnea, wheezing
- Upper airway edema
- Dizziness, syncope, hypotension
- Nausea, vomiting, abdominal pain, diarrhea
- Substernal pain
- Pruritus without rash
- How would you manage this?
The mainstay of treatment is ensuring the patient is stable and has a patent airway, and treating shock:
- Call for help: get someone with advanced airway skills in the event of rapid upper airway problems
- Stabilize ABCs
- If difficulty breathing develops use orotracheal tube or nasotracheal tube (consider intubation in severe cases)
- Ensure O2 supplementation – 100% O2 via non-rebreather face mask
- Obtain IV access
- Monitor vitals
- Epinephrine 0.3-0.5mg IM of 1:1000
- Ventolin (if wheezing occurs)
- Antihistamines (give both)
- Diphenhydramine 50mg IV (H1 receptor blocker, aka Benadryl)
- Ranitidine 50mg IV (H2 receptor blocker)
- Methylprednisone 1mg/kg IV can be given after stabilization – some evidence that this helps in preventing a second phase reaction
- Monitor patient for the next 24 hours for a second phase reaction
Ellis AK and Day JH. Diagnosis and management of anaphylaxis. CMAJ. 2003, 169:307-311.